Strange New Side Effects

One of the reasons I research medications so thoroughly before I begin a new treatment is that I inevitably have weird new side effects. I want a warning, but I also want to know what strange sensations to expect.

It’s always a delicate balance, right?

How many weird or uncomfortable side effects can a person handle vs. the benefits of the drug. It could be an odd game show title: “Can YOU Handle It?” And each contestant has to buzz in when they can’t take it anymore.

When I was on methotrexate, the drug worked great but made me incapable of anything except fleeting sun exposure. The first time I sat outside I got third degree blisters on my hands. And I could hardly drink any alcohol, which was livable but a bummer.

On Xeljanz the headaches and stomach issues got to be too much for me, plus the fact that the drug didn’t work. It was like taking tic tacs but not getting any of the fresh breath benefits.

You just never know until you start taking a drug if it will work (which can take months) and if the side effects will be weird, nothing, or unbearable.

This time around, I’m more in the weird zone than anything.

Two weeks after starting the drug I felt dehydrated. At first, I thought it was in my mind, but then I noticed my skin was literally drying out. Then I started feeling itchy all over and developing rashes.

I knew the itching and rashes was a possible rare side effect of my new medication. Some small percent of people reported it, but of course, I get to try it out! With some people, it fades over time so I decided to keep on trucking unless I experienced severe problems like trouble breathing (which is a sign of a serious allergic reaction).

I’ve had hives and allergic reactions before, so, unfortunately, I have some experience knowing severe from relatively mild. My first step was to increase my water intake. First, it can’t hurt to drink more water and second because it could help flush the allergens if I am better hydrated. Then I had to be more aware about not scratching that itch! It just makes it worse. And finally, apply generous amounts of cortisone cream to the rashy places for reducing the inflammation.

Strangely, my first injection site did not show a reaction until 10 days later. With previous treatments, I usually had a small rash that appeared the next day and lasted about a week. This new large rash has gradually improved but was pretty angry looking. About a week after my second injection I got a smaller, less severe rash at that site. The decreasing severity has me convinced that I am becoming accustomed to the drug and my reactions are growing smaller.

But it’s early

Still, it is early as I’ve only been on the medication for a month. I will continue to be vigilant as time will reveal all! My hope is that the rashes become less severe, along with the itchiness, and that the drug helps with my RA symptoms.

It’s funny, but I think I can live with feeling rashy and itchy. It’s the terrible pain and fatigue of RA that is difficult to live with and impossible to adapt to. I may need to invest in more cortisone cream and increase my water intake even more, but this seems like a small price to pay if my RA is easier to cope with on a daily basis. We never can predict what we can live with when we’re in a pinch.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

Poll